Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 6  |  Page : 803--804

Accidental haloperidol poisoning in children

Mona P Gajre, Dimple Jain, Alka Jadhav 
 Department of Pediatrics, LTMMC and LTMGH, Sion, Mumbai, India

Correspondence Address:
Mona P Gajre
Department of Pediatrics, LTMMC and LTMGH, Sion, Mumbai
India

Abstract

Haloperidol, a butyrophenone neuroleptic drug, is an antipsychotic used in the treatment of adult schizophrenia and mania. It is used in children with neurological disorders like chorea and developmental disorders such as hyperactivity. With the advent of newer selective neuroleptics use of haloperidol is now on decline. However, in adults it is still the preferred drug especially in resource challenged settings. Extrapyramidal reactions occur frequently with haloperidol predominantly as parkinsonian symptoms. There are few case reports of accidental haloperidol poisoning in children and this one of them.



How to cite this article:
Gajre MP, Jain D, Jadhav A. Accidental haloperidol poisoning in children.Indian J Pharmacol 2012;44:803-804


How to cite this URL:
Gajre MP, Jain D, Jadhav A. Accidental haloperidol poisoning in children. Indian J Pharmacol [serial online] 2012 [cited 2021 Dec 5 ];44:803-804
Available from: https://www.ijp-online.com/text.asp?2012/44/6/803/103307


Full Text

 Introduction



Haloperidol, a butyrophenone neuroleptic drug, is an antipsychotic used in the treatment of adult schizophrenia and mania. [1] It has been used for the management of various psychotic disorders in adults and for hyperactivity and behavioral disorders in children. [2] Neuroleptic drugs block D-1 and D-2 receptors and also H1 and H2, alpha 1 and alpha 2, muscarinic and serotoninergic receptors. [2] Extrapyramidal reactions occur frequently with haloperidol, and in most patients these reactions consist of parkinsonian symptoms (e.g., marked drowsiness and lethargy, drooling or hypersalivation, fixed stare). It is an uncommon drug for overdose and serious complications may occur following ingestion of haloperidol. There are few case reports of haloperidol poisoning in children mostly in the era before newer selective neuroleptics arrived in the market. We report two siblings who presented as unknown poisoning and were later found to have accidentally consumed haloperidol. Since haloperidol is prescribed to ambulatory patients, unsupervised usage by children can be hazardous and even fatal. This report is intended to alert physicians to haloperidol intoxications including its clinical presentation and treatment.

 Case Reports



Case 1

A 6 year old female child was brought with complaints of altered sensorium, persistent vomiting since the last 6 h. The patient responded to deep painful stimuli, and was intermittently agitated, febrile with a pulse of 104/min, respiratory rate 18/min, BP 80/40 mm Hg with excessive sweating. On central nervous system (CNS) examination, the pupils were normal, tone was dystonic with intermittent opisthotonus posturing, exaggerated reflexes and ill-sustained clonus was present. Rest of the systemic examination was normal. The working diagnosis and management was of an unknown poisoning, and on deep probing, the history of alleged ingestion of haloperidol was obtained. The child and her brother had consumed an indeterminate amount of 5 mg haloperidol tablets while playing in the backyard about 7 h prior to admission. These tablets were apparently thrown in the open by a neighbor who was under treatment for schizophrenia. The child was given gastric lavage, started on intravenous fluids, bladder catheterization was done. Blood investigations and electrocardiogram (ECG) were normal. Promethazine hydrochloride 0.1 mg/kg and trihexyphenidyl 2 mg/dose thrice-daily was initiated and later increased to 3 mg/dose in view of persistent dystonia. Patient responded dramatically and regained consciousness after 12 h with complete resolution of dystonia within 72 h.

Case 2

The younger sibling, a 4 year-old male child was also brought with complaints of excessive sleepiness on the later part of the same day. On examination, he was drowsy but arousable obeying verbal commands but not vocalizing. Though his vitals were stable, he had anticholinergic symptoms such as diaphoresis, hyperthermia and urinary retention. On detailed CNS exam, generalized dystonia with intention tremors, perioral tremors, tongue fasciculations, nystagmus and hypereflexia was present. On further enquiry, it was revealed that he too while playing along with his sister, had consumed an unknown number of the same tablets. He was admitted, and after a stomach wash, started on trihexyphenidyl and symptomatic treatment. After 24 h, his involuntary movements persisted so he was started on promethazine IV 0.1 mg/kg/dose single-dose after which, his symptoms subsided over a period of 72 h after admission and he gradually improved and regained consciousness. On follow-up after 1 week, both siblings were asymptomatic and doing well. Psychiatric evaluation and counseling of the children and parents was done.

 Discussion



Haloperidol is one of the butyrophenone neuroleptics and has antipsychotic, antianxiety effects. The main features of severe over dosage are extrapyramidal reactions, hypotension, respiratory difficulty and impairment of consciousness. Extrapyramidal reactions occur frequently. Other adverse neuromuscular reactions have been reported less frequently, but are often more severe and include feelings of motor restlessness (i.e., akathisia), tardive dystonia, and dystonic reactions such as hyperreflexia, opisthotonus, oculogyric crisis, torticollis, and trismus. Tremor or muscle twitching, muscle spasm, rigidity and convulsions may also be seen. [3] Adverse anticholinergic effects of haloperidol include dry mouth (xerostomia), blurred vision, constipation, urinary retention, and diaphoresis. Cardiac effects include hypotension, tachycardia. Sometimes there can be cardiac arrhythmias including ventricular fibrillation, conduction defects and cardiac arrest. There are reports of delayed onset of hypertension, hence inpatient observation of children with accidental haloperidol poisoning is recommended. [4] Literature shows that haloperidolinduced dystonia occurs more often in children. The neuroleptic malignant syndrome associated with haloperidol is believed to be an idiosyncratic reaction. [5]

The treatment of acute dystonic reaction, akathisia and parkinsonism observed during the administration of haloperidol includes parenteral administration of antiparkinsonism agents. [1],[4] Drugs that have been used for treatment include biperiden and promethazine, both of which can lead to an immediate improvement. Our patients had parkinsonian symptoms to a varying degree along with anticholinergic symptoms and responded dramatically to antiparkinsonian drugs. The value of a good personal history cannot be understated along with a vigilance to inquire the social and family history.

 Acknowledgments



The authors thank Dr. Mamta Manglani, Professsor and Head, Department of Pediatrics, Lokmanya Tilak Municipal Medical College (LTMMC) and Lokmanya Tilak Muncipal General Hospital (LTMGH), Sion, Mumbai and our Dean, Dr. Sandhya Kamath-LTMMC and LTMGH, Sion, Mumbai.

References

1Sinaniotis CA, Spyrides P, Vlachos P, Papadatos C. Acute haloperidol poisoning in children. J Pediatr 1978;93:1038-9.
2Baldessarini RJ. Drugs acting on the central nervous system. In: Goodman Gilman's Textbook on Pharmacology. 11 th ed. USA: McGraw Hill Publishers; 2006. p. 317-99.
3Schiele BC, Gallant D, Simpson G, Gardner EA, Cole JO, Crane G, et al. Neurologic syndromes associated with antipsychotics - drug use. New Engl J Med 1974;289:20-2.
4Cummingham DG, Challapalli M. Hypertension in acute haloperidol poisoning. J Pediatr 1979;95:489-90.
5Mehta D, Mehta S, Petit J, Shriner W. Cardiac arrhythmia and haloperidol. Am J Psychiatry 1979;136:1468-9.